Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 230, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 14, 2002, 7:14 PM CDT for Ector County, Texas. It was in force for 4 days. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 14, 2002, 7:14 PM CDT (00:14 UTC)
- Expired
- Sep 18, 2002, 8:00 PM CDT
- In force
- 4 days
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Ector County, TX
The radar
The Midland/Odessa radar (KMAF), 123 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.2 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1176 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1702 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
768 WUUS54 KMAF 150014 SVRMAF TXC135-150100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 714 PM CDT SAT SEP 14 2002 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN ECTOR COUNTY IN WEST TEXAS * UNTIL 800 PM CDT * AT 714 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED 2 MILES NORTH OF ODESSA. RADAR SHOWED THE THUNDERSTORM MOVING SOUTHEAST AT 20 MPH. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE... ODESSA HAIL TO THE SIZE OF DIMES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. LAT...LON 3177 10230 3181 10241 3195 10241 3198 10230
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 3:10 PM CDT, 4 hours 4 minutes earlier.
Area forecast discussion, Sep 14, 3:10 PM CDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 310 PM CDT SAT SEP 14 2002 PRIMARY CONCERN THIS CYCLE IS CONVECTIVE POTENTIAL...INCLUDING THE POSSIBILITY OF A FEW SEVERE STORMS THROUGH TONIGHT. A COLD FRONT IS MAKING ITS WAY SOUTH INTO THE PERMIAN BASIN AND SOUTHEAST NEW MEXICO PLAINS. A VIGOROUS STORM SYSTEM CONTINUES TO SPIN OVER THE SOUTHERN PLAINS...WITH THE BASE OF A POSITIVELY TILTED TROUGH AXIS OVER THE AREA. CLEAR SLOT NOTED ON VAPOR IMAGERY IS AIDING IN STRONG INSOLATION. THIS COMBINED WITH A COLD POOL ALOFT IS PROVIDING STEEP MID LEVEL LAPSE RATES AND MODERATE INSTABILITY OVER THE AREA. EARLY AFTERNOON RADAR AND SATELLITE TRENDS INDICATE CONVECTION DEVELOPING ON THE HIGHER TERRAIN OF SOUTHWEST TEXAS...WITH HINTS OF ISOLATED CONVECTION DEVELOPING ALONG THE BOUNDARY TO THE NORTH. CURRENT THINKING IS A CONVECTIVE COMPLEX SHOULD DEVELOP OVER THE BASIN AND UPPER TRANS PECOS BY EARLY EVENING. THIS COMPLEX SHOULD PROPAGATE SOUTH AND EAST THROUGH THE NIGHT. WITH THE DEGREE OF INSTABILITY...LIS AROUND -7 DEGREES C...AND MARGINAL DEEP LAYER SHEAR...EXPECT RISK OF A FEW SEVERE STORMS TO EXIST THROUGH EARLY EVENING. DUE TO THE AMOUNT OF COLD AIR ALOFT...MAIN CONCERN WILL BE LARGE HAIL. HOWEVER...WITH INVERTED V BOUNDARY LAYER...COULD ALSO SEE DAMAGING WINDS. LOCALLY HEAVY RAINFALL MAY ALSO BE A CONCERN ACROSS THE SOUTH AS HIGHER JET LEVEL WIND SPEEDS BEGIN TO NOSE INTO THE BIG BEND BY EARLY EVENING...ENHANCING ASCENT. WE MAY HAVE TO INCREASE POPS FOR TOMORROW...ESPECIALLY ACROSS THE NORTH. OTHERWISE...THE REST OF THE FORECAST WILL BE MOSTLY UNCHANGED ATTM. PRELIMINARY NUMBERS FOLLOW... MAF 59/75/58/80 532- LSA 56/76/55/79 432- 6R6 65/82/64/85 432- MRF 54/74/51/78 433- CNM 58/76/55/81 332- .MAF... TX...NONE. NM...NONE. LINDLEY
In the hours before
Special weather statement, Sep 14, 3:00 PM CDT, 4 hours 14 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-151100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 300 PM CDT SAT SEP 14 2002 .SYNOPSIS... AN UPPER LEVEL STORM SYSTEM WILL ROTATE ACROSS THE SOUTHERN PLAINS THIS EVENING AS A COLD FRONT MOVES SOUTH THROUGH THE AREA. NORTHEASTERLY UPSLOPE WINDS BEHIND THE FRONT WILL COMBINE WITH LIFT ASSOCIATED WITH THE STORM SYSTEM TO PRODUCE SCATTERED THUNDERSTORMS OVER MUCH OF THE AREA THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS COULD REACH SEVERE LEVELS. .WEATHER HAZARDS... SEVERE THUNDERSTORMS... THUNDERSTORMS ARE EXPECTED TO DEVELOP THROUGH THE AFTERNOON NEAR THE MOUNTAINS OF SOUTHEAST NEW MEXICO AND WEST TEXAS...THEN SPREAD EAST INTO THE PLAINS THROUGH THE EVENING HOURS. ADDITIONAL THUNDERSTORMS WILL DEVELOP OVER THE NORTHERN PERMIAN BASIN IN THE VICINITY OF THE SLOW MOVING COLD FRONT. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE...PRODUCING LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL. THE MAIN AREAS TO BE IMPACTED BY THE SEVERE THUNDERSTORMS WILL BE FROM THE DAVIS MOUNTAINS AND BIG BEND REGION INTO THE LOWER TRANS PECOS WHERE WIND FIELDS WILL BE MOST SUPPORTIVE...HOWEVER ISOLATED SEVERE STORMS WILL BE POSSIBLE NEAR THE FRONT ACROSS THE PERMIAN BASIN. SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING ACROSS MUCH OF WEST TEXAS.
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.